Hail, St. Clair
- When
- August 2, 4:28 PM CST to 4:30 PM CST
- Where
- St. Clair County, 1 mi W of (Cps)east Stl Arpt C to Cahokia
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.571, -90.189
Isolated strong to severe storms moved across the region. Some of the storms produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Isolated strong to severe storms moved across the region. Some of the storms produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 2, 2:29 PM CST, 1 hour 59 minutes earlier.
Area Forecast Discussion National Weather Service Saint Louis MO 329 PM CDT Thu Aug 2 2018 .SHORT TERM... (Through Late Friday Afternoon) Issued at 138 PM CDT Thu Aug 2 2018 A weak cold front stretches across the northern half of the forecast area, generally running from about Springfield, IL westward to just north of Columbia, MO. Scattered showers and isolated thunderstorms have accompanied the front all morning into early afternoon. A few of the storms have briefly produced lightning and locally heavy rain before weakening. South of the front, temperatures have not had any trouble responding to the ample sunshine and relatively lower dewpoints. As a result, adjusted forecast temperatures another couple of degrees upward, mainly along and south of I-70, where lower 90s will be common this evening. There are indications that the front makes very slow (if any) southward progress before sunset. There is some question in the southward extent of rainfall. Retained slight chance mention of showers, as widely scattered activity is possible through sunset. All should dissipate around or just after 00z. The boundary never seems to make it through the area before slowly lifting back north through the day Friday. There is a shallow layer of mid-level moisture that lingers, but I suppose this is more likely to result in scattered diurnal cu, especially over Illinois counties Friday afternoon. Abundant sunshine will allow temperatures to return to the 90s for much of the area, especially over Missouri, where highs could get as warm as the mid-90s Maples .LONG TERM... (Friday Night through Next Thursday) Issued at 138 PM CDT Thu Aug 2 2018 High pressure begins to build westward from the Atlantic on Saturday with south/southwesterly flow taking over through the weekend, possibly through Monday. While there is plenty of dry air aloft, mid-level moisture varies through the weekend and begins to increase late Sunday into Monday. Not expecting any precipitation, but diurnal cu could provide a mix of sun/clouds in the afternoon hours, especially Sunday/Monday. Zonal flow to the north will be the focus for several pulses of shortwave energy to push west to east late this weekend into early next week. Guidance continues to point to a strong upper ridge developing over the west, as a long wave trough takes over in the east. This places us in northwest flow with a cold front dropping in from the north on Tuesday. Rain chances are introduces from the north late Monday night, overspreading the area through the day Tuesday. The position of the boundary will be key to pushing showers and thunderstorms south on Wednesday. Another shortwave drops down into Missouri along this boundary within northwest flow aloft. For now, it looks like there is enough southward progress to keep areas north of I-70 dry with chances for storms continuing over the Ozarks into southern Illinois through midweek. The ridge over the west and eastern trough remain in place through Friday. Temperatures are likely to be cooler with highs in the 80s. While the GFS brings a reinforcing cold front through late in the week, the ECM has the trough retreating with ridging building in from the west. Not a lot of confidence in the specific outcome given recent variability/inconsistency in long range guidance. What is more certain is a return to active weather with near/below normal temps. Maples && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1241 PM CDT Thu Aug 2 2018 Mainly VFR conditions are expected through the period. The only item to watch will be the cold front that is pushing north to south through the region today. Scattered showers and isolated thunderstorms are running along this front from KUIN westward through Kirksville MO. Few storms have occasionally produced lightning and locally heavy rain. Expect this trend to continue southward this afternoon. It will be hit-or-miss, but brief drops in visibility cannot be ruled out as a result of direct impact of a storm. The front and associated energy clears the area late this evening. Any convective activity will be gone after 8PM-9PM with the loss of diurnal heating. Light and variable winds with shift out of the southwest Friday. SPECIFICS FOR KSTL: Main focus will be on the cold front to the north. This looks to make it to KSTL around 21-22z this evening. Overall shower activity is scattered along the front, while convection remains isolated with occasional lightning production. Expect about a 3-4 hour window for storms this evening, before winding down after sunset. Outside of storms and behind the front, VFR conditions are expected. Winds go light and variable overnight with relatively light southwesterly surface winds Friday. Maples && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous Weather Outlook National Weather Service Saint Louis MO 338 PM CDT Thu Aug 2 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-031200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 338 PM CDT Thu Aug 2 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight There is a slight chance for thunderstorms this evening. Storms are not expected to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance for thunderstorms across portions of the area from late Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Maples
Special Weather Statement National Weather Service St Louis MO 421 PM CDT THU AUG 2 2018 ILZ098-MOZ061-063-022200- Calhoun IL-St. Louis MO-St. Charles MO- 421 PM CDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALHOUN... NORTHEASTERN ST. CHARLES AND NORTHEASTERN ST. LOUIS COUNTIES UNTIL 500 PM CDT... At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over St. Charles, moving southeast at 15 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... O'Fallon, St. Charles, St. Peters, Florissant, Chesterfield, University City, Ballwin, Kirkwood, Maryland Heights, Hazelwood, Ferguson, Manchester, Creve Coeur, Overland, Clayton, Jennings, St. Ann, Bridgeton, Bellefontaine Neighbors and Town and Country. This includes Interstate 70 in Missouri between exits 220 and 231. This also includes First Missouri State Capitol Historic Site. LAT...LON 3856 9048 3890 9073 3897 9045 3882 9011 TIME...MOT...LOC 2120Z 326DEG 12KT 3882 9052 Tilly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL GODFREY 38.97N 90.19W
08/02/2018 M0.88 INCH MADISON IL TRAINED SPOTTER
DIME TO NICKEL SIZE HAIL.
&&Special Weather Statement
National Weather Service St Louis MO
441 PM CDT THU AUG 2 2018
ILZ100-022200-
Madison IL-
441 PM CDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON COUNTY IN
SOUTHWESTERN ILLINOIS UNTIL 500 PM CDT...
At 440 PM CDT, trained weather spotters reported a strong
thunderstorm over Alton, moving southeast at 20 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Alton, Godfrey, Wood River, Bethalto, East Alton and Rosewood
Heights.
LAT...LON 3885 9011 3889 9020 3891 9023 3893 9028
3900 9021 3892 8998
TIME...MOT...LOC 2140Z 307DEG 15KT 3891 9018
TillySpecial Weather Statement
National Weather Service St Louis MO
502 PM CDT THU AUG 2 2018
ILZ101-102-MOZ063-064-022245-
St. Clair IL-Monroe IL-St. Louis MO-St. Louis City MO-
502 PM CDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MONROE...
NORTHWESTERN ST. CLAIR AND SOUTH CENTRAL ST. LOUIS COUNTIES AND
SOUTHERN ST. LOUIS CITY UNTIL 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cahokia, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
St. Louis, Belleville, East St. Louis, Webster Groves, Fairview
Heights, Cahokia, Swansea, Columbia, Shrewsbury, Centreville,
Washington Park, Dupo, Millstadt, Madison, Lakeshire, Affton, Lemay,
Cahokia Parks Airport, Mehlville and Oakville.
This also includes Scott Joplin Historic Site.
LAT...LON 3837 9021 3857 9036 3866 9018 3866 9015
3852 8993
TIME...MOT...LOC 2202Z 321DEG 15KT 3857 9021
TillyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
514 PM CDT THU AUG 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 4 S SAINT LOUIS 38.58N 90.25W
08/02/2018 E0.88 INCH ST. LOUIS CITY MO TRAINED SPOTTER
PEA TO NICKEL SIZE HAIL.
&&The St Louis radar (KLSX), 45 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780948.